How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14884
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog - a 91/2 year old Kelpie cross has itchy dog

Customer Question

My dog - a 91/2 year old Kelpie cross has itchy dog syndrome. He's a very anxious dog and will not allow me to bathe him to help with his problem. He's been on prednisone 25 MG daily for 6 weeks, but as soon as it's ceased,, he immediately flares up again. Is it dangerous to give him the steroids continually ?
JA: I'm sorry to hear that. Using the wrong medication for fleas can be dangerous. You should definitely talk to the Veterinarian. What is the dog's name?
Customer: Neville !
JA: Is there anything else important you think the Veterinarian should know about Neville?
Customer: He's a very anxious dog and very hyperactive despite several types of training. He gets walked regularly.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 2 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Expert:  Dr. Kara replied 2 months ago.

I am sorry to hear that Neville is always itchy and isn't thrilled with bathing.

Frankly bathing offers very short term relief for dogs with allergies, and it can dry out their coat and skin so unless he also had seborrhea bathing wouldn't necessarily be that helpful.

The short answer is that yes chronic steroid use can lead to minor problems like increased drinking, urination and weight gain, but can also lead to more serious health issues including diabetes, secondary bacterial infections, organ damage, poor skin and coat health, and muscle loss. It just isn't best for him to continually take steroids.

But we also need to take into account his comfort too.

Another option instead of steroids is a product called Atopica. It suppresses the immune system a bit so it decreases allergic symptoms but it doesn't have as many harmful side effects as systemic steroids.

Another option is a brand new drug called Apoquel (generic name oclacitinib) which interferes with the allergic pathway. It works very quickly to stop the symptoms of an allergy. Most dogs are reported to be much more comfortable in a day or so.

If you are interested discuss these medications with your veterinarian as they are prescription products.

Another option if you are interested, is trying immunotherapy. Your fellow would need to be tested to determine exactly what he is allergic to, and then he is given small amounts of the allergen to build up his tolerance to it, increasing the amount of allergen in the injection incrementally so that his immune system no longer responds to it. This isn't a quick fix, it takes time to slowly build up their tolerance and as he develops new allergens things may need to be added, but it is an option.

In the meantime in an effort to reduce steroid use you can try using a combination of antihistamines and high doses of omega-3 fatty acids as well. In combination fatty acids and antihistamines work synergistically, much better than either one alone. If his symptoms worsen seasonally I would think that inhaled allergens are a part of his problem.

You can try:

1)Benadryl (diphenhydramine only don't use the combination products with acetaminophen or decongestants as they can be toxic for dogs) at a dose of 1mg to 2mg per pound of body weight or one 25mg capsule per 15 to 25 pounds of body weight orally every 8 hours.

OR 2)Claritin (loratidine) at 5mg per 25 pounds of body weight once or twice daily.

OR 3)Hydroxyzine at 1mg per pound of body weight orally every 8 hours.

OR 4) Chlorpheniramine at 4mg to 8mg per dog once or twice daily.

OR 5) Zyrtec (Cetirizine hydrochloride) at 1/2 mg per pound of body weight orally every 24 hours. That would be one 10mg tablet per 20 pounds of body weight. Make sure it is NOT the formulation with a decongestant (such as Zyrtec-D) because dogs cannot tolerate decongestants.

Some dogs do better on one antihistamine rather than another. Give the one you pick a week trial and if it isn't working try another. Be aware antihistamines can cause sleepiness or hyperactivity in some dogs. These side effects do wear off with repeated use.

Omega-3 fatty acids are fish oil products. 3V by DVM or Derm Caps ES are good brand name products. Use the high end of the dosing schedule for your pup's weight. I recommend a dose based upon the EPA portion (eicosapentanoic acid) of the supplement as if we do that the rest of the supplement will be properly balanced. Give him 20mg of EPA per pound of body weight per day. For example an 80 pound dog could take 1600mg of EPA per day.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 2 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara
Expert:  Dr. Kara replied 2 months ago.

Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not I would appreciate an update on your pup, thank you, ***** *****